Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Apr 20, 2003, 7:54 PM EDT for Delaware County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 7:54 PM EDT (23:54 UTC)
- Expired
- Apr 20, 2003, 8:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Delaware County, OH
The radar
The Cincinnati radar (KILN), 116 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 4:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KILN 202354
SVRILN
OHC041-210045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
754 PM EDT SUN APR 20 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DELAWARE COUNTY IN OHIO...
* UNTIL 845 PM EDT...
* AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF POWELL...OR ABOUT 4 MILES
SOUTHWEST OF DUBLIN...MOVING NORTHEAST AT 50 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DELAWARE...
POWELL...
SUNBURY...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE
UNTIL THE STORM PASSES.
LAT...LON 4041 8308 4022 8275 4013 8288 4015 8317
4025 8320What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:15 PM EDT, 5 hours 39 minutes earlier.
Area forecast discussion, Apr 20, 2:15 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 215 PM EDT SUN APR 20 2003 MODELS SIMILAR WITH UPR LO OVR UPR MS VLY PIVOTING NE TO NR LS AND ELONGATING BY 00Z. LATEST SFC ANALYSIS INDCG LO PRES OVR WI WITH SWD TRAILNG CDFNT NR IN/IL STATE LINE THRU SE MO. MODERATE INSTBY HAS DVLPD AHD OF THIS FNT WHERE BREAKS IN CLDS EXIST AND LWR TO MID 60S DWPTS HAVE ADVCTD NWD. TSTMS HAVE DVLPD ALONG ACRS WRN IN AHD OF CDNT IN AXIS OF LO LVL CNVRGC AND MODERATE INSTBY. XPCT THUNDERSTORM ACTIVITY TO CONT TO DVLP AND SHIFT E INTO CWA DURG LATE AFTN/EVE HOURS. FCST SOUNDINGS INDICATE SB CAPES APPROACHING 2000 J/KG. MODEL INSTBY TRENDS HAVE SHOWN AN INCRS. MAX DELTA THETA-E DIFF ARND 23 DEGS AND WBZ HGTS AROUND 8500FT WL BE FAVORABLE FOR DAMAGING WINDS AND HAIL. SOME SHEAR EXISTS AND STORM TYPE WL FALL INTO BORDERLINE SUPERCELLULAR. EXPECT MAIN THREAT TO BE DAMAGING WINDS FROM BOWING LINE SEGMENTS. THESE SVR-WX PARAMETERS WEAKEN OVR EASTERN SECTIONS OF CWA. WL CONT LKLY POPS ACRS ENTIRE REGION WITH THE MENTION OF POTENTIAL SVR ACRS THE W THIS EVE. CDFNT TO SHIFT E OF THE AREA LATE TNGT WITH DRY SLOT WORKING INTO THE REGION. HAVE STAYED AOA GUID TEMPS TNGT. IN HIGHLY AMPLIFIED FLO PTN...ELONGATED UPR TROF TO SHIFT E THRU GRTLKS MON INTO TUE. GOOD PVA DVLPS LATE MON AFTN INTO MON EVE WITH VORT MAX ROTATING THRU THE BASE OF THE TROF. SECONDARY TROF AXIS WHICH WL PROVIDE FAVORABLE LO LVL CONVRGC TO DROP SE THRU OH MON EVE. WL CONT LO POP CHC ACRS THE E ERLY AND THEN LATE AFTN IN THE W DUE TO SECONDARY TROF AXIS. SKIES MAY BRIEFLY START OUT AS PC BUT SHUD QUICKLY BECOME MOSTLY CLDY. WL GO WITH MOSTLY CLDY SKY COND. TEMP WISE...PREFER VALUES A LTL COOLER THAN MAV GUID. WL END CHC OF SHWRS TUE MRNG WITH UPR TROF AXIS SHIFTING E. SFC HI PRES BEGINS TO BLD IN FROM NW IN 5H CONFLUENT ZONE. SFC HI PRES TO DOMINATE THE WX TUE NIGHT INTO THU. THIS WL PROVIDE COOL BUT DRY WX. THE NEXT CHC FOR PRECIP SHUD ARRIVE THU NIGHT INTO FRI TIME FRAME WITH THE BEST CHC ALONG AND S OF OH RIVER. .ILN...NONE. RANDALL
Hazardous weather outlook, Apr 20, 5:13 AM EDT, 14 hours 41 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-201115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 513 AM EDT SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EARLY EVENING. SHOWERS AND THUNDERSTORMS WILL BE FOUND ALONG AND AHEAD OF THIS FRONT. SOME OF THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Apr 20, 7:09 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
709 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0701 PM FAIRBORN OH .88 INCH HAIL
04/20/03 GREENE
0705 PM FAIRBORN OH 55 MPH TSTM WIND GUST
04/20/03 GREENE LARGE LIMB DOWN
BCLocal storm report, Apr 20, 7:33 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
733 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0709 PM 5 W SPRINGFIELD OH .75 INCH HAIL
04/20/03 CLARK
0725 PM 2 S NEW CARLISLE OH TSTM WIND GUST
04/20/03 CLARK 2 TREES DOWN
BCLocal storm report, Apr 20, 7:43 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
743 PM EDT SUN APR 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM 2 N SPRINGFIELD OH MPH TSTM WIND GUST
04/20/03 CLARK 109 MPH
0738 PM PLATTSBURG OH 1.75 INCH HAIL
04/20/03 CLARKThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 5:27 PM EDT | Severe Thunderstorm Warning | ILN | Hardin | 48 min |
| Apr 20, 6:27 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery, Preble | 48 min |
| Apr 20, 6:55 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene, Miami | 50 min |
| Apr 20, 7:17 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Madison | 43 min |
| Apr 20, 7:44 PM EDT | Severe Thunderstorm Warning | ILN | Franklin, Union | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.